Jump to content

I'm allergic to.....(laundry list)!

Nurses   (11,769 Views 73 Comments)
by AOx1 AOx1 (Member)

AOx1 has 15 years experience and works as a Nurse!.

3 Articles; 22,319 Visitors; 961 Posts

advertisement

I just had a patient who listed about a million allergies. Among them was "oxygen" lol! When asked about this "allergy" she reported "it dries my nose." Here lately, it seems every must have multiple "allergies" many of which are just side effects. It makes me worry that those with true allergies might not have them taken as seriously. For example, a frequent flier boy's mom listed a zillion allergies, and her son actually had an anaphylactic reaction to nuts. But I fear this gets lost in all the other "allergies" he has. Anyone else worry about this?

Share this post


Link to post
Share on other sites

8,365 Visitors; 839 Posts

I always ask what kind of reaction takes place with each allergy a patient lists. Then I educate them on the difference between allergy and side effect.

I have to do this with just about every patient I triage who lists an allergy.

A lot of people will list as an "allergy" a medication they don't want as a way to get the medication they do want. For instance, it's not uncommon for a seeker to be allergic to every pain medication except for...what was it called? Diluted? Dil-a-did?

Share this post


Link to post
Share on other sites

eriksoln has 15 years experience as a BSN, RN and works as a Travel RN.

2 Articles; 19,455 Visitors; 2,636 Posts

I too see the seekers who are allergic to everything except Dill-did. lol

The strangest one was an allergy to.............potassium. Pt. was ordered K supplement and the pharmacy refused to dispense it until the doctor wrote an order stating it was OK to administered despite the allergy. He did too, and it read like this:

OK to administer potassium despite pt's claim to being allergic AS THERE IS NO SUCH THING AS AN ALLERGY TO POTASSIUM

Share this post


Link to post
Share on other sites

8,365 Visitors; 839 Posts

Nice. I don't think I've heard anyone claim to have an allergy that would be incompatible with life....yet.

I do hear this all the time, and it grates on me like nails on a chalkboard:

Me: Do you have any allergies?

Them: Yeah, I'm allergic to pain. har har har har hehehe..um, and it's a 10/10.

/facepalm

Share this post


Link to post
Share on other sites

StNeotser has 10 years experience.

25,007 Visitors; 963 Posts

Oh, I had a lady with a lasix allergy. It made her pee too much. :rolleyes:

Share this post


Link to post
Share on other sites

happy2learn works as a Employed at a Level 1 Trauma Center.

7,750 Visitors; 1,118 Posts

I think this is a great point. I'm sure many don't know the difference. Any unpleasant side effect probably make many assume they have an allergy.

My husband is allergic to all of the Beta Lactam antibiotics. He had such a severe allergic reaction to many meds in this category that they just don't want to take the risk.

Penicillins

Penems

Carbapenems

Cephalosporins

Monobactams

He carries a card with these allergies until his MedicAlert ID comes in.

Share this post


Link to post
Share on other sites
advertisement

iNurseUK has 20 years experience and works as a Sister of Oncology Ward.

6,228 Visitors; 348 Posts

Know where you are coming from there. This one really grinds my gears:

"Are you allergic to anything"

"Yes. Hospitals"

Loses will to live.

Share this post


Link to post
Share on other sites

wtbcrna works as a CRNA, MSN, DNAP.

1 Follower; 51,499 Visitors; 4,986 Posts

I still remember a patient when I was a PACU nurse that stated she was allergic to Morphine, ASA, and Nitroglycerin. When asked what type of reaction she had with these medications she stated: Morphine caused my blood pressure to drop (nice to know the vasodilation effects actually work), ASA upsets my stomach, and Nitroglycerin gives me a headache.....:uhoh3:

Share this post


Link to post
Share on other sites

1,384 Visitors; 29 Posts

During one of my clinicals I had a chance to shadow a nurse in the PACU. The nurse asked the patient if she had any drug allergies, she said that she was allergic to ACE-Is; the nursed asked what happened when she took them and the pt said “they make me cough.” The nurse said immediately that was a typical reaction to an ACE-I, the pt’s response was “Well I told my doctor and he said I shouldn’t take it anymore.” I don’t know if there was a different reason for the pt to stop taking the med, but it was very eye opening to me as a student to see the need to educate pts on the meds they are taking and teach them the difference between an allergic reaction and a side-effect.

I agree, if every side effect is counted as an “allergy” then real allergies may be over looked.

Share this post


Link to post
Share on other sites

5,662 Visitors; 344 Posts

Certain medical conditions make people suceptible to having allergic type reactions. I have multiple allergies. Some serious (anaphylactic) and some just hives (with no breathing issues) I don't know about anyone else, but having hives for 3 or 4 Days is not too much fun. I would like to see pt's allergies treated just like pain, it is what the patient says it is. Patients know their own bodies and their own reactions better than any nurse or doctor treating them. Also many meds have added coloring, which patients can also react to just the coloring. If i have listed an allergy to a medication, I don't want it given to me ever!

Share this post


Link to post
Share on other sites

Nurse Joey has 5 years experience and works as a RN.

3,099 Visitors; 60 Posts

I'm currently dealing with one such soul allergic to Nsaids, and wants vicodin and dill... dillotit. Now wants Ultram despite stating she was allergic to tramadol.

Share this post


Link to post
Share on other sites

wtbcrna works as a CRNA, MSN, DNAP.

1 Follower; 51,499 Visitors; 4,986 Posts

Certain medical conditions make people suceptible to having allergic type reactions. I have multiple allergies. Some serious (anaphylactic) and some just hives (with no breathing issues) I don't know about anyone else, but having hives for 3 or 4 Days is not too much fun. I would like to see pt's allergies treated just like pain, it is what the patient says it is. Patients know their own bodies and their own reactions better than any nurse or doctor treating them. Also many meds have added coloring, which patients can also react to just the coloring. If i have listed an allergy to a medication, I don't want it given to me ever!

A patient lists that they are allergic to all narcotics (seen that on a few occasions and no it wasn't a true allergy) so what would you like for them to have during their surgery for pain control? Patient states they are allergic to Morphine/ASA/Nitroglycerin, also not true allergies, what would you like to give them during an acute MI?

Each patients allergies need to be questioned, because every medication that is listed if it is true allergy has consequences with every other medication choice that a provider has to decide to give. If a patient requests not to have a certain medication d/t some side-effect I will do my best not to give that medication, but it maybe that I just substitute it for another drug in that same class which wouldn't be an option with most true allergies.

Share this post


Link to post
Share on other sites
  • Recently Browsing 0 members

    No registered users viewing this page.

×